Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 11, 2003, 5:31 PM MDT for Arapahoe County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 5:31 PM MDT (23:31 UTC)
- Expired
- Aug 11, 2003, 6:30 PM MDT
- In force
- 59 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Arapahoe County, CO
The radar
The Denver radar (KFTG), 25 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 112331
SVRBOU
COC005-120030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
529 PM MDT MON AUG 11 2003
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
* UNTIL 630 PM MDT
* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTH CENTRAL AURORA...OR ABOUT 12 MILES
SOUTHEAST OF DENVER...MOVING SOUTHWEST AT 5 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHWESTERN AURORA...CENTENNIAL...SOUTHEASTERN LITTLETON...ARAPAHOE
PARK...BUCKLEY AFB AND GREENWOOD VILLAGE.
LARGE HAIL UP TO 1.5 INCHES IN DIAMETER IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
HAIL...TORRENTIAL RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM
PASSES. CONSIDERABLE STREET FLOODING CAN BE EXPECTED FROM THIS
STORM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3968 10460 3956 10473 3956 10501 3963 10495
3965 10490 3969 10489 3974 10483 3974 10455
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 11, 2:30 PM MDT, 3 hours 1 minute before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT MON AUG 11 2003 SHORT TERM DISCUSSION...QUITE A BIT OF CONVECTION FIRING OVER THE MOUNTAINS AND HIR FOOTHILLS THIS AFTN. BUT WITH WEAK FLOW ALOFT STORMS HAVE BEEN PULSY WITH LOCAL HEAVY RAIN THE MAIN THREAT. MID LVL FLOW OUT OF THE N SO STORMS WILL MAINLY STAY IN THE MOUNTAINS THRU THIS EVENING. ONLY A SLIM CHANCE FOR A STORM OVER THE URBAN CORRIDOR IF WE GET AN OUTFLOW BOUNDARY TO COME OFF THE HILLS AND STEERING WINDS SHIFT SLIGHLTY NW. FURTHER EAST...AMS TO REMAIN CAPPED. WITH DECENT SE LOW LVL FLOW TNT MAYBE A RETURN OF SOME STRATUS/FOG OVER THE FAR PLAINS LIKE WE HAD THIS MORNING. TUESDAY LOOKS PRETTY SIMILAR WITH MID AND UPPER LEVEL FLOW SHIFTING EVEN MORE TO THE N-NE. AGAIN MUCH OF THE ACTIVITY REMAINS IN THE MOUNTAINS. EVEN FURTHER DRYING FURTHER EAST OF THE UPPER HIGH BEGINS TO SHIFT N-NE ACROSS NRN CO. TEMPS WILL BE SIMILAR TO TODAY WITH READINS IN THE LOW-MID 90S. MAIN ADJUSTMENTS TO ZONES WILL BE TO BUMP POPS UP IN THE MOUNTAINS WITH LITTLE OR NO POPS ACROSS LOWER ELEVATIONS FOR TNT/TUE. ENTREKIN LONG TERM DISCUSSION: THE CLOSED MID-LEVEL HIGH HOOVERING OVER THE CENTRAL ROCKY MTN REGION THE PAST SEVERAL DAYS IS FORECAST TO DEVELOP NEWD ACROSS THE NRN GREAT PLAINS BY MIDDAY...IN RESPONSE TO AN EASTWARD SHIFT AND AMPLIFICATION OF THE DEEP UPSTREAM TROUGH NEAR THE PAC NW COAST. HEIGHTS SLOWLY LOWER AS PWV VALUES STAY AOB 100 PCT OF NORMAL THRU 18Z/THU. STILL STG DIURNAL HEATING AND ENOUGH MID-LEVEL MOIST AROUND TO CONTINUE TO PRODUCE AT LEAST ISOLATED SHWRS AND THUNDERSTORMS WITH THE BEST CHANCE OVER THE MTN AND FOOTHILL ZONES. ATMOSPHERE LOOKS ALMOST TOO CAPPED OVER THE PLAINS FOR ANYTHING MORE THAN A FEW LATE AFTENROON AND EVENING MOSTLY DRY AND GUSTY HIGH BASED STORMS ON WEDNESDAY. UPR HIGH CONTINUES TO MIGRATE EAST ON THURSDAY ALLOWING WHAT APPEARS TO BE A FAIRLY STG TROPICAL WAVE TO PROGATE WESTWARD OFF THE GULF OF MEX AND ACRS THE SRN ROCKIES BY FRIDAY. INCREASING S/SELY LOW-LEVEL FLOW ON THE PLAINS LOOKS TO BRING UP RESPECTABLE DEWPOINTS AS PWV VALUES CONTINUE TO RISE ABV 1.0 INCH FRIDAY THROUGH SUNDAY. MEANWHILE MEDIUM RANGE MODELS SHOW THE PAC NW COAST UPR TROUGH FILLING AND LIFTING NEWRD ACROSS THE NRN ROCKIES WITH A PIECE OF ITS ENERGY PASSING OVR THE STATE ON SATURDAY. A WEAK SFC COLD FRONT ACCOMPANYING THIS MID-LEVEL WAVE COULD PROVIDE ADDITIONAL LIFT AND INSTABILITY FOR THUNDERSTORMS...PARTICULARLY EAST OF THE MTNS. DRIER AIR FLOWS PASSAGE OF THE THIS WAVE AND SO T-STORM/PCPN CHANCES LOOK TO DROP OFF BY EARLY NEXT WEEK. BAKER .DEN...NONE.
Hazardous weather outlook, Aug 11, 11:00 AM MDT, 6 hours 31 minutes before
COZ030>051-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS EARLY THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. ISOLATED STORMS WILL HOLD OFF UNTIL THE EVENING HOURS OVER THE URBAN CORRIDOR AND ADJACENT PLAINS. NO THUNDERSTORMS ARE EXPECTED OVER THE FAR NORTHEAST PLAINS THROUGH TONIGHT. MORE MOISTURE HAS DEVELOPED OVER THE MOUNTAINS THIS MORNING...AND WILL LEAD TO SLIGHTLY HIGHER COVERAGE OF STORMS THIS AFTERNOON AND EVENING. THE FLOW ALOFT IS QUITE WEAK SO STORMS WILL MOVE VERY LITTLE. THE MAIN THREAT WILL BE LOCALIZED HEAVY RAIN WITH THE SLOW MOVING STORMS. SEVERE WEATHER IS NOT EXPECTED WITH THE WEAK FLOW ALOFT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS SHOULD PRETTY MUCH REMAIN CONFINED TO THE MOUNTAINS AND FRONT RANGE FOOTHILLS TUESDAY AND WEDNESDAY AS MID-LEVELS OF THE ATMOSPHERE OVER THE PLAINS WILL CONTINUE TO BE TOO STABLE TO SUPPORT ANYTHING MORE THAN A FEW HIGH BASED GUSTY THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING. BY THURSDAY...MOISTURE AND THUS THUNDERSTORM ACTIVITY SHOULD BEGIN TO INCREASE IN THE MOUNTAINS AND BY FRIDAY ON THE PLAINS AS THE HIGH PRESSURE RIDGE AFFECTED THE AREA FOR MORE THAN A WEEK MOVES NORTHEAST OVER THE DAKOTAS. THE CHANCE FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE OUTLOOK AREA THROUGH THE WEEKEND WITH ONLY SUBTLE DAY-TO-DAY CHANGES IN TEMPERATURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SWE/MRB
In the hours before
Local storm report, Aug 11, 4:37 PM MDT, 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
437 PM MDT MON AUG 11 2003
...PRELIMINARY STORM REPORT FOR AUGUST 11 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM AURORA CO 0.75 INCH HAIL
08/11/03 ARAPAHOE
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:16 PM MDT | Flash Flood Warning | BOU | Park | 2 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.